NewsState News

Actions

Indiana resident dies due to severe lung injury caused by vaping, health officials say

Posted: 11:50 AM, Sep 06, 2019
Updated: 2019-09-06 19:21:29-04
The culprit behind vaping-related lung illnesses may be vitamin E chemical, health department says

INDIANAPOLIS — Health officials announced Friday the death of an Indiana resident was a result of a severe lung injury caused by e-cigarette of vaping use. This is the first vaping-related death in the state.

Doctors are urging anyone developing respiratory symptoms who have vaped in the last 90 days to seek healthcare professionals immediately, according to the Indiana State Department of Health.

The state is currently investigating 30 cases of severe lung injury linked to vaping — eight of which have been confirmed.

The individual who died was older than 18-year-old and passed on Thursday. No additional details are available about the Hoosier due to privacy laws.

The majority of Indiana cases that are connected to vaping and severe lung injuries have occurred in individuals ages 16 to 29.

More than 215 cases have been reported nationally to the National Center for Disease Control and Prevention.

READ | The culprit behind vaping-related lung illnesses may be vitamin E chemical, health department says |

“The tragic loss of a Hoosier and rising number of vaping-related injuries are warnings that we cannot ignore,” Kris Box, State Health Commissioner M.D., FACOG, said. “We know that these products typically contain nicotine, which is highly addictive, and many cases report inhaling THC and other substances not available in commercial products. While it is unclear what substances are causing injury, when you use these products with other chemicals, you may not know everything that you’re inhaling and the harm it can cause.”

Severe symptoms of vaping include:

  • Shortness of breath
  • Cough
  • Chest pain
  • Fatigue
  • Fever
  • Weight loss
  • Nausea
  • Abdominal pain
  • Diarrhea

Dr. Box says many patients across the U.S. have developed severe symptoms that required emergency intervention. Doctors have urged anyone who has vaped within the last 90 days and has developed respiratory symptoms to stop using e-cigarette products and see a healthcare professional immediately.

The use of e-cigarettes, or vaping, among young people is a rising public health crisis across the nation.

MORE | Columbus adds vaping to "no smoking" ordinance | Indiana high school combats students vaping by restricting bathroom breaks |